Alert archive / Kentucky / Tornado Warnings in 1996

Tornado Warning 40, NWS Paducah, KY

July 2, 1996Daviess County, Kentucky

NWS Paducah, KY issued this tornado warning at Jul 2, 1996, 8:24 PM CDT for Daviess County, Kentucky. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 1996, 8:24 PM CDT (01:24 UTC)
Expired
Jul 2, 1996, 9:00 PM CDT
In force
36 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Daviess County, KY

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1996-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 793 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1996-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
793 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1826 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 030125
TORPAH
KYC059-030200-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
824 PM CDT TUE JUL 2 1996
 
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  900 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST KENTUCKY
 
   ...SOUTHERN DAVIESS COUNTY
 
A POSSIBLE TORNADO WILL MOVE THROUGH OR NEAR MOSELEYVILLE AND SUTHERLAND
BY 840 PM.
 
AT 822 PM A FUNNEL CLOUD WAS REPORTED BY FIRE DEPARTMENT OFFICIALS 5 MIL
SOUTHWEST OF OWENSBORO NEAR WEST LOUISVILLE.
 
MOVMENT WAS SOUTHEAST AT 20 MPH.
 
 
DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO.  CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS.  IF YOU ARE CAUGHT IN THE PXATH OF
A TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING.  IF NO
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT.
 
 
SPODEN
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jul 2, 1:18 PM CDT, 7 hours 6 minutes earlier.

Area forecast discussion, Jul 2, 1:18 PM CDT, 7 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CDT TUE JUL 2 1996

17Z SURFACE ANALYSIS SHOWED FRONT FROM NE MO CURVING SE INTO SRN IL
AROUND MVN THEN CURVING BACK NE ALONG THE OH RIVER.  STRONG DEWPOINT
GRADIENT NORTH OF FRONT WITH MID 70S ALONG THE FRONT DECREASING TO
62 AT SPI AND 57 AT IND.  JUST AT CONVECTIVE THRESHHOLD PER ALL CLEAR
ON PAH 88D AT 18Z...HOWEVER CONVECTIVE TEMPERATURES ARE AT HAND WITH CU
DEVELPING ACROSS THE FA.

AIRMASS SHOULD CAPITALIZE ON SOUTHWARD PROGRESSING FRONT THIS AFTERNOON
AND EVENING WITH BEST DYNAMICS OVER E PART OF FA WHERE SE PROGRESSING
SHORT WAVE WILL ENHANCE CONVECTION AND ALSO GIVE FRONT A BETTER PUSH.
CONVECTION COULD LINGER TO NEAR MIDNIGHT ACROSS SOUTHERN/WESTERN PART
OF THE FA BEFORE DRIER AIR TAKES HOLD.

NEW FWCS 3-4 DEGREES COOLER AND LOWER ON DEWPOINTS WITH SOUTHWARD
BUILDING HIGH.  VALUES ARE VERY CLOSE TO RECORD LOWS IN THE MID AND
UPPER 50S FOR WED NIGHT.
>
AREA       LOWS          HIGHS          POP
WRN KY     65-70         MID 80S        4-
SE MO      65-70         UPPER 80S      3-
SRN IL     MID 60S       MID 80S        30
SW IN      MID 60S       LOWER 80S      50

SHANKLIN

In the hours before

Local storm report, Jul 2, 7:35 PM CDT, 49 minutes before
BY PUBLIC

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:40 PM CDTSevere Thunderstorm WarningPAHDaviess50 min
Jul 2, 7:51 PM CDTSevere Thunderstorm WarningPAHUnion54 min
Jul 2, 7:56 PM CDTSevere Thunderstorm WarningPAHHenderson, McLean, Webster49 min

Nearby

Tornado Warnings in Kentucky, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.